Depression

Updated 23 June 2014

Your sex life and depression

Depression can have a negative effect on libido. Learn more about it and what you can do to make it better.

Feelings of sadness, hopelessness and helplessness are typical features of depression. These feelings can have a great effect on people’s everyday lives. Tiredness, reduced self-confidence, and loss of sex drive are also common.

If you’re depressed and have lost interest in sex, don’t worry – you are not alone. Surveys show that about two out of three people who suffer from depression lose interest in sex. It’s important to understand that this lack of interest is as much a symptom of depression as feeling low. Both probably result from imbalances in brain chemistry. Reduced sexual activity may also be accompanied by weight loss, reduced energy and disturbed sleep.

What sort of sexual problems are common?
A general loss of interest in sex is the most common problem. Other problems include:

  • not being able to get sexually aroused
  • lowered sexual performance
  • not being able to gain pleasure
  • lack of energy
  • not being able to get or keep an erection
  • premature ejaculation
  • not being able to ejaculate or reach orgasm

Will treatment help my problems?
Modern antidepressants are very effective in treating depression and as your depression gradually lifts, your interest in sex should return. However, some antidepressants may make sexual problems worse, or cause new sexual problems. This does not mean you should stop taking medication. Talking to your doctor should sort out whether it’s the depression or the medication causing the problem. Changing the dose, using an extra medicine, or taking a different antidepressant may help.

What are the main sexual side effects of antidepressants?
Loss of sexual drive, erection problems, failure to have an orgasm and delayed ejaculation are common in men taking antidepressants. Some drugs can cause painful ejaculation. In some studies about 40% of all the men taking the drugs experienced sexual difficulties. Women may experience loss of desire, vaginal dryness (making intercourse painful) and difficulty having an orgasm.

Are sexual side effects common with all antidepressants?
No. Some of the newer antidepressants are less likely to cause the sexual side effects.

Must I talk about this, I’m embarrassed
A good sex life is an important part of health and well-being, so it’s important to talk to your doctor about any problems. If you had sexual difficulties before starting treatment, they are probably part of your depression. If they began during treatment, they may be a side effect of your medication.

Try asking a general question like “I’ve lost interest in sex. Is this normal?” or explain “since I’ve been on these drugs I seem to have a slight sexual problem”. Just try to explain your feelings and any difficulties. Your doctor may be able to suggest some other form of help such as counselling, psychotherapy or marital therapy, or may change your medication.

But my doctor hasn’t asked me about my sex life
Some doctors may wish to ask you about your sex life but they worry that you will be offended or feel that it is “none of their business”. By bringing the subject up yourself you can create the opportunity to get the help you need.

What else can affect my sex life?
Some other illnesses and conditions which can cause sexual problems include: diabetes, multiple sclerosis, high blood pressure (hypertension) and smoking.

Other medicines which may cause sexual problems include drugs prescribed for high blood pressure, some lipid-lowering agents, anti-histamines, anti-epilepsy drugs and drugs often prescribed with antidepressants to reduce anxiety (anxiolytics), insomnia (sleeping pills) and severe mental disturbance (antipsychotics). If you are taking antidepressants, you should tell your doctor about all other medication you are taking, including medicines bought in pharmacies or other shops. This should help prevent any harmful reactions between drugs.

Many “street” drugs (for example cannabis, opiates, amphetamines, cocaine and ecstasy) may also cause sexual difficulties.

Many people who are depressed drink too much alcohol – often because they think that it will make them feel better. In fact, too much alcohol will probably make you more depressed and it certainly increases sexual problems.

If depression, or its treatment is causing problems in your sex life, there are three important things to remember.

  • You are not alone – this is a common problem with depression
  • Continue taking the medication that you have been prescribed
  • Contact your doctor and talk through your problems – they can be solved

(Elna McIntosh, Health24 sexologist, updated 2010)

Visit our Depression Centre

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Add your comment
Comment 0 characters remaining

Ask the Expert

Depression expert

Michael Simpson has been a senior psychiatric academic, researcher, and Professor in several countries, having worked at London University in the UK; McMaster University in Canada; Temple University in Philadelphia, USA.; and the University of Natal in South Africa.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules